Systematic review: Helicobacter pylori and the risk of upper gastrointestinal bleeding risk in patients taking aspirin. Fletcher EH, Johnston DE, Fisher CR, Koerner RJ, Newton JL, Gray CS. Aliment Pharmacol Ther. 2010 Oct;32(7):831-9. SUMMARY: Background Aspirin is widely used to modify the risk of recurrent vascular events. It is, however, associated with increased upper gastrointestinal bleeding risk. The influence of Helicobacter pylori on this risk is uncertain. Aim To determine the influence of H. pylori on upper gastrointestinal bleeding risk in patients taking aspirin. Methods MEDLINE and EMBASE databases were searched. All studies providing data regarding H. pylori infection in adults taking aspirin and presenting with upper gastrointestinal bleeding were included. Results A total of 13 studies that included 1 case-control, 10 cohort studies and 2 randomized-controlled trials (RCTs) were analysed. The case-control study (n = 245) determined H. pylori to be a significant independent risk factor for upper gastrointestinal bleeding. The cohort studies were heterogeneous, varying in inclusion criteria, doses and duration of aspirin used, mode of H. pylori testing and causative GI pathology considered. Comprising 5465 patients, H. pylori infection was tested for in 163 (0.03%) aspirin users with upper gastrointestinal bleeding. The RCTs yielded no significant results. Conclusions The current data are not sufficient to allow meta-analyses. The widely held belief that H. pylori is a risk factor for upper gastrointestinal bleeding in regular aspirin users is not supported by the very limited evidence available.